Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 141, NWS Indianapolis, IN

November 18, 20166 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 18, 2016, 5:41 PM EST for 6 counties in Indiana. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2016, 5:41 PM EST (22:41 UTC)
Expired
Nov 18, 2016, 6:30 PM EST
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Boone County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Johnson County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 5:47 PM ESTTSTM WND GST 542 Ssw Zionsville, INMEASURED AT 71ST STREET AND INTERSTATE 465
Nov 18, 6:02 PM ESTTSTM WND DMG2 Ne Carmel, INLARGE TREE LIMBS DOWN. TIME APPROXIMATED.
Nov 18, 6:23 PM ESTTSTM WND GST 452 S Castleton, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KIND 182241
SVRIND
INC011-057-059-063-081-097-182330-
/O.NEW.KIND.SV.W.0141.161118T2241Z-161118T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST FRI NOV 18 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL INDIANA...
  WESTERN HANCOCK COUNTY IN CENTRAL INDIANA...
  NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA...
  EASTERN BOONE COUNTY IN CENTRAL INDIANA...
  EASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  MARION COUNTY IN CENTRAL INDIANA...

* UNTIL 630 PM EST.

* AT 541 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LEBANON TO 7 MILES WEST OF MOORESVILLE...MOVING
  EAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...GREENWOOD...
  LAWRENCE...PLAINFIELD...BROWNSBURG...BEECH GROVE...ZIONSVILLE...
  SPEEDWAY...SOUTHPORT...WESTFIELD...AVON...CUMBERLAND...CICERO...
  MCCORDSVILLE...PITTSBORO...WHITESTOWN AND SHERIDAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 99 AND 137.
 INTERSTATE 69 BETWEEN MILE MARKERS 200 AND 213.
 INTERSTATE 70 BETWEEN MILE MARKERS 62 AND 97.
 INTERSTATE 74 BETWEEN MILE MARKERS 63 AND 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4003 8586 3970 8590 3970 8595 3961 8595
      3961 8625 3963 8625 3963 8646 3961 8647
      4017 8644 4022 8586
TIME...MOT...LOC 2241Z 271DEG 53KT 4006 8636 3958 8650 

HAIL...<.75IN
WIND...70MPH
 
$$

TDUD
1 follow-up statement
772 
WWUS53 KIND 182305
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EST FRI NOV 18 2016

INC011-057-059-063-081-097-182330-
/O.CON.KIND.SV.W.0141.000000T0000Z-161118T2330Z/
HAMILTON IN-HANCOCK IN-JOHNSON IN-BOONE IN-HENDRICKS IN-MARION IN-
605 PM EST FRI NOV 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR HAMILTON...WESTERN HANCOCK...NORTHERN JOHNSON...EASTERN BOONE...
EASTERN HENDRICKS AND MARION COUNTIES...

AT 605 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF NOBLESVILLE TO NEAR MOORESVILLE...
MOVING NORTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...GREENWOOD...
LAWRENCE...PLAINFIELD...BROWNSBURG...BEECH GROVE...ZIONSVILLE...
SPEEDWAY...SOUTHPORT...WESTFIELD...AVON...CUMBERLAND...CICERO...
MCCORDSVILLE...SHERIDAN...NEW PALESTINE AND ARCADIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 99 AND 130.
 INTERSTATE 69 BETWEEN MILE MARKERS 200 AND 213.
 INTERSTATE 70 BETWEEN MILE MARKERS 62 AND 97.
 INTERSTATE 74 BETWEEN MILE MARKERS 67 AND 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4003 8586 3970 8590 3970 8595 3961 8595
      3961 8625 3963 8625 3963 8646 3961 8647
      4018 8627 4022 8586
TIME...MOT...LOC 2305Z 237DEG 32KT 4016 8602 3966 8632 

HAIL...<.75IN
WIND...70MPH
 
$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 5:31 PM EST, 10 minutes earlier.

Area forecast discussion, Nov 18, 5:31 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
531 PM EST Fri Nov 18 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 PM EST Fri Nov 18 2016

Strong low pressure was over northwest Wisconsin and a cold front
extended south across Illinois.  The cold front will sweep east
across Indiana tonight producing showers and scattered thunderstorms.
Colder air will spread in across our region over the weekend and
a strong pressure gradient will produce gusty winds.

High pressure over the plains will build our way early next week.
Another area of low pressure moving into the great lakes will
produce showers around the middle of next week. However dry and
cool weather will occur Thanksgiving day as another area of high
pressure builds into our region.

&&

.NEAR TERM /Tonight/...
Issued at 330 PM EST Fri Nov 18 2016

Radars indicated numerous showers and scattered thunderstorms were
occurring along a cold front which extended from just west of
Chicago to near Paducah kentucky.  This cold front will sweep
across Indiana early tonight.   A few strong storms are possible
over western Indiana this evening.  The storms should weaken as they
move east across indiana overnight.  Will end all chances of storms
by 06Z.

Went close to high resolution model in regards to timing of
precipitation with showers and thunderstorms reaching INDY area
around 00Z and to eastern sections by 03Z.  Went with showers ending
over east sections late tonight.

In addition to the storms...brisk winds will be the rule as a
moderately pressure gradient will be across our area.  Went closer
to stronger CONRAW winds with wind speeds of 15 to 20 knots and
gusts to 20 to 30 knots.   Lows will be in the middle to upper 30s
which is close to a MOS blend.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 330 PM EST Fri Nov 18 2016

Windy and sharply cooler temperatures will be the rule this weekend.
Models indicate 850 temperatures of -8 to -10 celsius Saturday with
some fetch Saturday from southern Lake Michigan to the northeast
portion of our region.  Went close to a model blend on temperatures
with highs 40 to 45 Saturday...upper 30s to lower 40s Sunday and
middle to upper 40s Monday.   Lows will be in the lower to middle
20s...but slightly warmer over northeast sections Saturday night.

Models are drier this run for Saturday. However lake effect
sprinkles and flurries are possible from Indy and north and east
Saturday. It will be dry Saturday night on as as high pressure
builds our way early next week.

Winds will be an issue...especially Saturday with speeds of 15 to 20
knots over southern sections and 20 to 25 knots over northern
sections.  Wind gusts of 30 to 35 knots are possible.  Decided to
forgo mention of wind advisory at this time...although they will
not be that far from advisory criteria in our south.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 330 PM EST Fri Nov 18 2016

High pressure will bring cool and dry weather across Indiana
Monday night and most of Tuesday.   Models track an area of
low pressure across the southern great lakes around Wednesday
and bring a trailing cold front late Wednesday night.

Dry and cool weather will be the rule Thanksgiving day and Friday
as another area of high pressure moves our way.

Lowered temperatures slightly Monday night and Thanksgiving day and
raised them slightly Tuesday night.  Otherwise...Stayed close to
Super Blend temperatures for most other periods.

&&

.AVIATION /Discussion for the 190000Z TAFS/...
Issued at 531 PM EST Fri Nov 18 2016

Narrow line of convection continues to push fairly rapidly east
across the area, in association with a cold front. Extrapolation
of this line suggest it will be in the process of passing through
KIND/KBMG at issuance time. Brief surface wind gusts around 40-45
kts and IFR visibility restrictions observed near the leading
edge of the line.

Some residual showers possible through about 190300Z-190400Z, but
these should be fairly light.

Once convective line and surface front pass, ceilings should
settle around 040 for the balance of the night.

Surface winds expected to veer around to 260-280 degrees with
frequent surface gusts around 25 kts after frontal passage early
this evening. These gusts should continue most of the night.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JAS
Hazardous weather outlook, Nov 18, 3:54 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
354 PM EST FRI NOV 18 2016

INZ021-028>031-035>040-043>048-051>056-060>063-067>071-192100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-
BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...VINCENNES...BEDFORD...SEYMOUR
354 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO
THIS EVENING.

HAZARDS: DAMAGING WINDS...ISOLATED TORNADOES...BRIEF HEAVY RAIN. WIND
GUSTS UP TO 30 TO 35 MPH OUTSIDE OF SHOWERS AND STORMS.

TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE 400 PM THROUGH
900 PM. GENERAL THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT MIDNIGHT.
WIND GUSTS THROUGH THE NIGHT.

DISCUSSION: A STRONG COLD FRONT WILL BRING SHOWERS AND SOME
THUNDERSTORMS TONIGHT. MUCH COLDER AIR WILL ARRIVE BY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: WIND CHILLS WILL ONLY BE IN THE 20S AND 30S SATURDAY
AND UPPER TEENS AND LOWER 20S SATURDAY NIGHT INTO SUNDAY MORNING.
NORTHWEST WINDS WILL GUST TO 35 MPH AGAIN SATURDAY.

DISCUSSION: COLDER AIR WILL ARRIVE FOR THE WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE INTO THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ041-042-049-057-064-065-072-192100-
DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JENNINGS-
INCLUDING THE CITIES OF...MUNCIE...COLUMBUS
354 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: A FEW STRONG STORMS ARE POSSIBLE EARLY THIS EVENING.

HAZARDS: LIGHTNING...BRIEF HEAVY RAINFALL...WIND GUSTS OVER 40 MPH.
WIND GUSTS UP TO 30 TO 35 MPH OUTSIDE OF SHOWERS AND STORMS.

TIMING: HIGHEST CHANCES FOR STRONG STORMS WILL BE BEFORE 1000 PM.
GENERAL THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 100 AM. WIND
GUSTS THROUGH THE NIGHT.

DISCUSSION: A STRONG COLD FRONT WILL BRING SHOWERS AND SOME
THUNDERSTORMS TONIGHT. MUCH COLDER AIR WILL ARRIVE BY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: WIND CHILLS WILL ONLY BE IN THE 20S AND 30S SATURDAY
AND UPPER TEENS AND LOWER 20S SATURDAY NIGHT INTO SUNDAY MORNING.
NORTHWEST WINDS WILL GUST TO 35 MPH AGAIN SATURDAY.

DISCUSSION: COLDER AIR WILL ARRIVE FOR THE WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY GUSTY WINDS INTO THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Nov 18, 4:49 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     5 E TERRE HAUTE         39.45N  87.31W
11/18/2016  M53 MPH          VIGO               IN   ASOS

&&

BHH
Local storm report, Nov 18, 4:54 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     2 SW LAFAYETTE          40.41N  86.94W
11/18/2016  M51 MPH          TIPPECANOE         IN   ASOS

&&

BHH
Local storm report, Nov 18, 5:19 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     GREENCASTLE             39.64N  86.84W
11/18/2016                   PUTNAM             IN   EMERGENCY MNGR

            ONE TREE DOWN WEST SIDE

&&

BHH
Local storm report, Nov 18, 5:22 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     5 S GREENCASTLE         39.57N  86.84W
11/18/2016  M54 MPH          PUTNAM             IN   EMERGENCY MNGR

&&

BHH
Local storm report, Nov 18, 5:39 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     GREENCASTLE             39.64N 86.84W
11/18/2016  M48 MPH          PUTNAM             IN   EMERGENCY MNGR

            AT DE PAUW UNIVERSITY

&&

JAS
Local storm report, Nov 18, 5:41 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
11/18/2016                   PUTNAM             IN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON THE NORTH SIDE OF GREENCASTLE

&&

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:05 PM ESTSpecial Weather StatementINDFountain, Warren25 min
Nov 18, 4:25 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren35 min
Nov 18, 4:35 PM ESTSpecial Weather StatementINDParke, Vigo40 min
Nov 18, 4:48 PM ESTSevere Thunderstorm WarningINDClay, Greene, Montgomery, Owen, Parke, Putnam and 3 more43 min
Nov 18, 4:54 PM ESTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Howard, Montgomery, Tippecanoe36 min
Nov 18, 5:45 PM ESTSevere Thunderstorm WarningINDJohnson, Monroe, Morgan, Owen30 min
Nov 18, 6:30 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Randolph and 3 more45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.